Coping With Epilepsy Denver Neurofeedback
10% off neurofeedback training for CWE members - Denver, CO
Neurofeedback Partner - Free Advertisement
 

Go Back   Epilepsy Forum > Peer Support > The Kitchen



Reply
 
LinkBack Thread Tools
  #1  
Old 06-02-2018, 04:42 PM
Venerable Voice of CWE
 
Join Date: Apr 2013
Location: British Columbia, Canada
Posts: 2,080
Thanks: 867
Thanked 1,105 Times in 781 Posts

Gabapentin half life


I have recently been prescribed gabapentin as an add-on medication to be taken only at night in an attempt to further control nocturnal seizures. I looked up its half life and it is 5-7 hours. Does this imply that by 10-14 hours most its effects (both the beneficial and negative side effects) would be out of system?
Reply With Quote
  #2  
Old 06-03-2018, 08:50 AM
Porkette's Avatar
Venerable Voice of CWE
 
Join Date: Mar 2016
Location: New York
Posts: 1,286
Thanks: 320
Thanked 392 Times in 348 Posts
Hi masterjen.

From what I have learned gabapentin (Neurontin) lasts for 5-7 hrs. in a persons body and 50% of it is gone.
I was on it for a short time but it didn't work well for me it made my seizures status
and then I found out watching NBC Dateline that the drug can cause seizures for people
who never had them. The drug co. also has a $240 million class action lawsuit against them for selling the drug off market for other matters like back pain, headaches, etc.
I hope the drug works well for you but if you see any changes in your seizures for the worse get off the drug a.s.a.p. I wish you only the best and May God Bless You!

Sue
Reply With Quote
  #3  
Old 06-03-2018, 09:09 AM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,349
Thanks: 938
Thanked 7,272 Times in 5,362 Posts
In general, half-life refers to the time it takes for the amount of drug present in the system to be reduced by 50%. So if the amount of Gabapentin in your blood serum was 8 at its peak (to pick a random number) then after 5 to 7 hours the level would be 4 and after another 5 to 7 hours the level would be 2, and after another 5 to 7 hours the level would be 1, and so on. So technically it might not be completely out of your system until at least 20 hours have elapsed. However, it might be at a "subtherapeutic" level long before then. It depends on your starting dose as well as how sensitive you are to even small levels of the medication.

The half-life is relatively short (similar to Keppra's), which means that you might need to be more careful about not missing a dosing time. Everyone's metabolism is different of course, so it's also possible that the half-life in your particular experience might be somewhat briefer or longer than the 5 to 7 hours.
Reply With Quote
The Following User Says Thank You to Nakamova For This Useful Post:
Porkette (06-03-2018)
  #4  
Old 06-03-2018, 10:11 AM
Venerable Voice of CWE
 
Join Date: Apr 2013
Location: British Columbia, Canada
Posts: 2,080
Thanks: 867
Thanked 1,105 Times in 781 Posts
Thank you both for your replies. Nakamova, if I understood your explanation then it would be the case that a higher bedtime dose means more of the drug would be in my system at, for example, 8-10 hours than a lower dose (and therefore have a somewhat "extended" effect(?)
Reply With Quote
  #5  
Old 06-03-2018, 12:29 PM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,349
Thanks: 938
Thanked 7,272 Times in 5,362 Posts
That's correct to a certain extent, but you have to factor in how it's absorbed: Gabapentin's peak plasma level is two to four hours after dosing. And its bioavailability is inversely proportional to dose, which means the lower the dose, the greater the percentage of the active ingredient that is available for your system to use. So a dose of 900mg/day has a 60% bioavailability, but a dose of 3600mg/day only has a bioavailability of 33%.

It also depends on what your therapeutic level is. If you need your serum level to be a "6" to be effective, then it doesn't matter whether it's at 4 or at 2 after 8 hours.
Reply With Quote
The Following User Says Thank You to Nakamova For This Useful Post:
masterjen (06-04-2018)
  #6  
Old 11-30-2018, 03:00 PM
New Here
 
Join Date: Aug 2018
Posts: 6
Thanks: 1
Thanked 2 Times in 2 Posts
I've recently been prescribed Garbapentin as an add on as well. I have nocturnal seizures and my neurologist wants me to take it 3x a day. I'm a bit scared to start taking it especially as it was a drug I had already said I didn't want to try. Please can you tell me how you are getting on with it and if you've had any side effects. Thanks x
Reply With Quote
  #7  
Old 11-30-2018, 09:15 PM
Venerable Voice of CWE
 
Join Date: Apr 2013
Location: British Columbia, Canada
Posts: 2,080
Thanks: 867
Thanked 1,105 Times in 781 Posts
Hi, Greenspoon;

As I'm sure you're well aware everyone responds differently to the various seizure medications. Gabapentin can be a great medication for many people.

My own experience with it was not a positive one, and after 3 months I had to stop the medication. It did not improve nocturnal seizure control, and caused very uncomfortable parasthesia. I have peripheral neuropathy anyway, and this may have been why I felt the parasthesia (a possible side effect of gabapentin) so intensely.

One thing to consider is ramping up on the dose much more slowly than the so-called "standard" speed if side effects are your concern about taking it. Generally the more slowly one titrates onto a medication, the less likely there will be problematic side effects.
Reply With Quote
  #8  
Old 12-05-2018, 10:02 AM
Sabbo's Avatar
Esteemed Pillar of the Community
 
Join Date: Feb 2016
Location: Tinley Park, IL
Posts: 662
Thanks: 17
Thanked 99 Times in 88 Posts
I took Gabapentin/Neurontin a long time ago. My neurologist prescribed it as an add-on to Dilantin to help control my simple partial seizures(those were the only type I had then). Because it didn't help much, it was dropped after a while.
Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
[Research] Can you live a normal life with half a brain? Cint The Library 0 12-18-2014 11:27 AM
Gabapentin jyearta The Kitchen 6 11-05-2011 12:25 PM
half seizures maybe? C0urt The Kitchen 5 03-09-2010 12:13 AM


All times are GMT -5. The time now is 04:47 AM.


Powered by vBulletin® - Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 Measuring Up. ALL rights reserved.